Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Neurontin question

mommatialuvmmommatialuv Posts: 269
edited 06/11/2012 - 8:37 AM in Back Surgery and Neck Surgery
When I went for my 6 week checkup my doc ordered PT. He told me my pain would be worse at first(not surprising). He said he was going to start decreasing my Neurontin in a couple weeks. My last increase was just 10 days prior to my appt. I still have tingling-walking on glass feeling all over my L foot whenever I walk/stand for more then 15 minutes or so. Now to my question, does anyone know if pain or other symptoms worsens again as Neurontin is decreased? Does Neurontin somehow heal the nerve or does it just "mask" the pain.I would be less concerned if the pain was conrolled with activity, but it is not really "gone" yet. I know I will have be weaned off of the Neurontin, but has anyone experienced any withdraw if so what kind? As always, any and all feedback is welcome and appreciated.
God Bless and Keep you,


  • Hi

    Neurontin doesn't heal the nerve, it 'masks' the nerve pain. I weaned off it prior to my surgery last year ok. My pain doctor said I may not even notice any increase in pain when off it and when I reduced my oxycontin (before my surgery) and he was right. If you stop cold turkey its a different matter altogether and the increase in pain will be felt and withdrawal symptoms possible too.

    My anaethatist put me straight back on it after surgery anyway as he said it helps with post surgery nerve pain. Once the nerves settle down you then just wean off it. Unfortunately for me the nerves have never settled. After weaning off it when told after my surgery like you have to do (BTW, I had no withdrawals at all) I had to go back on it to try help my continuing battle with the nerves.

    I was listening to a radio interview done last year with a prof michael cousins who (from memory) said they have discovered that pain medication works through what he called channels in the blood. In the case of neurontin and lyrica it works through the calcium channels, others through the iron or sodium channels. The real benefit to finding this is that they can design medication that works through these channels and then not give the side effects we now have like weaning off the drugs etc. Unfortunately most of these medications are still being designed now because of this discovery. He said neurontin and also pregabalin (Lyrica) worked this way and have been found to work well because of it.

    you can listen to his interview here if you want: http://www.abc.net.au/local/audio/2008/06/12/2272759.htm?site=sydney

    It doesnt answer your question directly but it is interesting to know about as a user and a back and leg pain sufferer.

    Cheers Mick

  • I have been on neurontin for approximately 6 months, which has helped mask my neve pain. At first my pain doc tappered me up to aprroximately 1200 mg per day, which we did for a few months and I complained about the side effects...my memory was junk.

    Three months in we weened down to 900 mg a day to see how I would handle a decrease in medication and I felt no increased pain levels, but I felt a decrease in side effects.

    2 months later we tried to ween down to 600 mg per day where I felt an increase in pain levels and no reduced side effects. So we are back up to 900 mg for now and another physical therapy program.

    We will try another ween soon as I would prefer to stop taking the little yellow pills if possible.

    Moma, this is just my experience. Everyone's situation is different and reacts differently to different treatments.

    Mick thanks for the link, interesting link, it is encouraging to know there is work being done in your wonderful country and pain management field continues to progress. Studies are being done that could eliminate or lessen the unwanted side effects of these medications is very encouraging indeed.

    I hope this information helps you and good luck.


  • I understand we can only speak from our own experiences, and I appreciate the responses. I have only been on the Neurontin for, what will be 5 weeks in 3 days, and am taking 1900mg a day. As I posted earlier, I usually have no pain while lying down, but it comes back (level depending on how long I am up) with activity, and can remain for hours after I get back in bed, even after another dose. I would love to be awake and alert a normal # of hours per day, but not at the risk of the level of pain I had prior to the Neurontin, I was definatly alert, but still in bed, only with severe pain. aahhh well, we will wait and see how this chapter of my life is written, I have no doubt there is a reason for it the way it is, weather I like it or not right now :) . Thanks again for the input.
    God Bless and Keep you,
  • I had an l3-s1 surgery this past May and was also on about 1900 of Neurontin. Now I am pretty much pain reduced (don't think it will ever be free) to about a level 2-3 most of the time and down to 600mg or neurontin and that is all my pain meds. Feels good to have them put away. Since your surgery is still so recent give yourself some time. I can remember about two months out thinking that maybe it was the wrong thing to do since I was still struggling with just rolling over in bed. Then it was almost like a light switch for me but at three months out I started noticing feeling better almost daily. There were adn are still set back days but the good days outway the bad by 10-1 and it doesn't even compare to before the surgery. You'll get there soon! For now rest and limited daily activity are 'normal'. Good luck!
Sign In or Register to comment.